Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 130, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 7, 2017, 7:32 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2017, 7:32 PM EDT (23:32 UTC)
- Expired
- Jul 7, 2017, 8:30 PM EDT
- In force
- 58 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 50 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 7:40 PM EDT | TSTM WND DMG | 3 Nne Aiken, SC | REPORTED A COUPLE OF TREES DOWN IN THE CITY OF AIKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1018 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1258 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
376
WUUS52 KCAE 072332
SVRCAE
SCC003-063-080030-
/O.NEW.KCAE.SV.W.0130.170707T2332Z-170708T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
732 PM EDT FRI JUL 7 2017
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern Lexington County in central South Carolina...
Northern Aiken County in central South Carolina...
* Until 830 PM EDT
* At 732 PM EDT, severe thunderstorms were located along a line
extending from near Gloverville to 17 miles north of Williston,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Aiken, Gaston, Gloverville, Wagener, Pelion and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3386 8157 3383 8106 3358 8132 3348 8166
3351 8181 3362 8188
TIME...MOT...LOC 2332Z 220DEG 13KT 3357 8178 3365 8140
HAIL...1.00IN
WIND...60MPH
$$
RC2 follow-up statements
257
WWUS52 KCAE 080002
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
802 PM EDT FRI JUL 7 2017
SCC003-063-080030-
/O.CON.KCAE.SV.W.0130.000000T0000Z-170708T0030Z/
Lexington SC-Aiken SC-
802 PM EDT FRI JUL 7 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHERN LEXINGTON AND NORTHERN AIKEN COUNTIES...
At 802 PM EDT, a severe thunderstorm was located 10 miles east of
Aiken, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Aiken, Gaston, Gloverville, Wagener, Pelion and Perry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3386 8157 3383 8106 3358 8132 3348 8166
3351 8181 3362 8188
TIME...MOT...LOC 0002Z 259DEG 22KT 3358 8155
HAIL...1.00IN
WIND...60MPH
$$
RC970
WWUS52 KCAE 080028
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
828 PM EDT FRI JUL 7 2017
SCC003-063-080037-
/O.EXP.KCAE.SV.W.0130.000000T0000Z-170708T0030Z/
Lexington SC-Aiken SC-
828 PM EDT FRI JUL 7 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEXINGTON AND
NORTHERN AIKEN COUNTIES WILL EXPIRE AT 830 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm. There is also a
strong storm south of Monetta that could produce gusty winds.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3386 8157 3383 8106 3358 8132 3348 8166
3351 8181 3362 8188
TIME...MOT...LOC 0027Z 220DEG 13KT 3357 8159
$$
RCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:42 PM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jul 7, 2:42 PM EDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Columbia SC 242 PM EDT Fri Jul 7 2017 .SYNOPSIS... Bermuda high pressure will continue from the Western Atlantic into the Gulf of Mexico with a lee-side trough across the Carolinas into Central Georgia today. Temperatures will continue above normal through Saturday. A cold front will move through the area Saturday night, then return north as a warm front early next week. This could result in increased rain chances across the area. && .NEAR TERM /THROUGH TONIGHT/... Upper level ridge was off the FL coast with the long wave trough over the Great Lakes and Ohio valley shifting to the east. Models consistent with surface trough across the area with air mass moderately to strongly unstable this afternoon due to steep low level lapse rates. Moderately strong deep layer shear. Moisture remains shallow but precipitable water 1.50 to 2.00 inches. Short wave trough over the mountains early this afternoon expected to move through the area tonight...providing enough lift for at least scattered thunderstorms. Forcing and low level convergence appears strongest in the north Midlands although stronger instability in the south. Storm mode appears to be multicell clusters with a few pulse storms possible as well. Damaging wind threat due to strong evaporational cooling potential associated with dry air aloft. Storms should begin to develop early this afternoon and diminish during the overnight hours. Temperatures continue to be above normal in the mid to upper 90s and low tonight in the low to mid 70s && .SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/... A weak frontal boundary will approach the region from the northwest on Saturday and move into the forecast area Saturday evening/night where it will linger through the overnight period. Models also show shortwave energy entering the forecast area Saturday evening and continuing into Saturday night. Convection is expected to initialize during the early afternoon as temperatures once again rise into the lower to middle 90s. The focus is expected to be east during the afternoon near the surface trough. The deepest moisture will also be in the eastern portion of the area, with model PWAT values just over 2 inches there. Forcing from the front and shortwave will allow convection to continue Saturday night and into the overnight period with the focus further north and west. The area is currently outlooked in the Marginal Risk category for severe weather from the Storm Prediction Center. Instability appears moderate to strong with model LI values around -6 and CAPE near 2500 J/kg. Models show instability persisting into the overnight period. Damaging winds will be the greatest threat given model DCAPE values near 1300 J/kg. && .LONG TERM /SUNDAY THROUGH FRIDAY/... A broad upper trough will continue over the eastern CONUS through much of the long term period. Moisture will remain deep across the area with PWAT values around 2.0 inches. The weak frontal boundary is expected to linger in the eastern part of the forecast area Sunday and Monday before becoming diffuse. The boundary will be a focus for convection with the eastern portion of the forecast area being favored both days. Expect mainly diurnally driven convection through the remainder of the period so have continued with chance pops each day. High temperatures will generally be in the lower to middle 90s through the period with overnight lows in the lower to middle 70s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Surface trough remains in the area with moderate to strong instability this afternoon. Convection developing this afternoon expected to continue into tonight as an upper level disturbance crosses the region. Confidence too low to include flight restrictions attm... so have continued with VCTS at all sites. Strong thunderstorms are possible with strong and erratic winds. Convection will diminish tonight. Outside of storms...winds will be westerly with speeds 10 to 15 knots and gusts up to 20 knots through the daylight hours. Should see convection developing again Saturday afternoon. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in late night/early morning stratus/fog, along with scattered mainly afternoon and evening thunderstorms. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 7, 6:47 AM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 647 AM EDT Fri Jul 7 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-081100- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 647 AM EDT Fri Jul 7 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and Tonight. An isolated thunderstorm could reach severe limits this afternoon and evening, more likely northern areas. Damaging wind gusts will be the primary hazard with any severe thunderstorm. Afternoon heat index values near 105. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered mainly afternoon and evening thunderstorms are expected Saturday and an isolated thunderstorm could reach severe limits. Damaging wind gusts will be the primary hazard with any severe thunderstorm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 7, 6:28 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Columbia SC
628 PM EDT FRI JUL 7 2017
GAZ063>065-SCZ030-072300-
Richmond-McDuffie-Columbia-Aiken-
628 PM EDT FRI JUL 7 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL COLUMBIA...
MCDUFFIE...RICHMOND AND AIKEN COUNTIES...
At 628 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gloverville to near Gibson. Movement
was northeast at 15 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Aiken, North Augusta, Grovetown, Evans, Thomson, Augusta, Martinez,
Clearwater, Fort Gordon, Belvedere, Hephzibah, Harlem, New Ellenton,
Jackson, Gloverville, Burnettown, Wagener, Blythe, Dearing and Perry.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Report large hail...
damaging winds or flooding to local law enforcement. Send reports by
Facebook or Twitter to NWSColumbia, e-
mail us at caewx@noaa.gov or call 803-234-4115.
LAT...LON 3359 8228 3356 8211 3352 8201 3374 8173
3383 8158 3373 8148 3364 8122 3325 8174
3329 8203 3328 8214 3330 8217 3327 8227
3331 8234 3331 8239 3334 8244 3335 8255
3341 8255 3349 8260
TIME...MOT...LOC 2228Z 244DEG 14KT 3348 8178 3326 8253
RCLocal storm report, Jul 7, 6:54 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 6 SSW PINEWOOD 33.66N 80.51W
07/07/2017 E1.75 INCH SUMTER SC PUBLIC
REPORTED STRONG WINDS AROUND 35 TO 40 MPH
ALONG WITH HAIL THAT WAS UP TO GOLF BALL
SIZE NEAR PACKS LANDING ON LAKE MARION.
&&
LCVLocal storm report, Jul 7, 7:09 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
709 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 ENE WINDSOR 33.50N 81.46W
07/07/2017 E1.00 INCH AIKEN SC PUBLIC
PUBLIC REPORTED DIME TO QUARTER SIZE HAIL
AND VERY STRONG WINDS THAT DOWNED SOME LIMBS
IN THE YARD. THIS OCCURRED NEAR THE
INTERSECTION OF CRESTWOOD ROAD AND WINDSOR
ROAD.
&&
LCVLocal storm report, Jul 7, 7:17 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
717 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0638 PM HAIL 2 SSE AIKEN 33.51N 81.71W
07/07/2017 E0.75 INCH AIKEN SC PUBLIC
PUBLIC REPORTED DIME TO PENNY SIZE HAIL AT
THE AIKEN MALL.
&&
LCVLocal storm report, Jul 7, 7:30 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
730 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 3 ENE WINDSOR 33.50N 81.46W
07/07/2017 AIKEN SC PUBLIC
PUBLIC REPORTED A TREE DOWN ALONG WITH
SEVERAL LARGE BRANCHES NEAR THE INTERSECTION
OF CENTERWOOD ROAD AND WINDSOR ROAD.
&&
LCVLocal storm report, Jul 7, 7:31 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT FRI JUL 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 3 ENE WINDSOR 33.50N 81.46W
07/07/2017 E0.25 INCH AIKEN SC PUBLIC
PUBLIC REPORTED DIME TO QUARTER SIZE HAIL
AND VERY STRONG WINDS THAT DOWNED SOME LIMBS
IN THE YARD. THIS OCCURRED NEAR THE
INTERSECTION OF CENTERWOOD ROAD AND WINDSOR
ROAD.
&&
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:30 PM EDT | Special Weather Statement | CAE | McCormick | 45 min |
| Jul 7, 2:23 PM EDT | Special Weather Statement | CAE | McCormick | 22 min |
| Jul 7, 2:27 PM EDT | Special Weather Statement | CAE | Saluda | 48 min |
| Jul 7, 2:33 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 42 min |
| Jul 7, 2:37 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 53 min |
| Jul 7, 3:04 PM EDT | Special Weather Statement | CAE | Newberry | 26 min |
| Jul 7, 3:41 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, Lexington, Orangeburg | 49 min |
| Jul 7, 4:51 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 54 min |
| Jul 7, 6:25 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Sumter | 50 min |
| Jul 7, 6:28 PM EDT | Special Weather Statement | CAE | Aiken | 32 min |
| Jul 7, 6:55 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 44 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.